New Hampshire, 2008Damaging Winds in New Hampshire, July 9, 2008
July 9, 2008 · NWS GYX · 3 events in 2 counties and zones
Severe thunderstorms developed in central New Hampshire around mid afternoon on July 9th. These storms generally produced wind damage in several towns in Grafton and Carroll Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed in central New Hampshire around mid afternoon on July 9th. These storms generally produced wind damage in several towns in Grafton and Carroll Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 9, 1:44 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 9, 1:44 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
244 PM EDT WED JUL 9 2008
.SYNOPSIS...
A STRONG COLD FRONT WILL BEAR DOWN ON THE REGION THE REST OF THIS
AFTERNOON AND INTO THIS EVENING BRINGING THE POTENTIAL FOR SEVERE
THUNDERSTORMS. THE FRONT WILL PUSH OFF THE COAST LATE TONIGHT.
HIGH PRESSURE WILL BUILD ACROSS THE AREA THURSDAY AND FRIDAY. THE
HIGH WILL SLIDE OFF THE COAST BY SATURDAY WITH A RETURN FLOW
TRANSPORTING HOT AND INCREASINGLY HUMID AIR INTO THE REGION
THROUGH SUNDAY. A SLOW-MOVING COLD FRONT WILL APPROACH THE REGION
SUNDAY NIGHT THEN LINGER ACROSS THE AREA THROUGH MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE CDFNT WILL MOVE THRU THE THIS EVENING CONTINUING THE THREAT
OF SEVERE WX POSSIBLY THRU MIDNIGHT. GRADUALLY THE FNT MOVES
OFFSHORE CAUSING TSTMS TO TAPER TO -SHRA THEN END. LOCALLY
TORRENTIAL DOWNPOURS MAY CAUSE SOME LOCALIZED FLOODING WITH SOME
OF THE STORMS SINCE VERY HIGH PRECIPITABLE WATER EXCEEDING THE 150
PERCENT THRESHOLD ACROSS THE ENTIRE AREA THRU THE EVENING. AFTER
MIDNIGHT THE FRONT MOVES OFFSHORE WITH A WIND SHIFT TO THE WEST
ALLOWING MUCH DRIER AIR TO MOVE INTO THE AREA ALLOWING SKIES TO
BECOME CLEAR BY MORNING. GOING ABOVE MAV POPS FOR THIS EVENING.
TEMPS SEEM OK FOR OVERNIGHT LOWS.
&&
.SHORT TERM /THURSDAY/...
A SUNNY WARM DAY EXPECTED WITH HIGH PRES BUILDING ACROSS THE AREA.
DEWPOINTS WILL BE MUCH LOWER AND WILL BE APPRECIABLY NOTICED
ACROSS THE FA. USED A BLEND OF GFS/WRF TEMPS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE WILL KEEP FAIR SKIES AND TEMPERATURES IN THE MID 40S
TO MID 50S THURSDAY NIGHT. CLOUDS WILL START FILTERING INTO THE
MOUNTAINS AS A SHORTWAVE SWINGS DOWN FROM THE NORTHWEST. THERE
COULD BE A FEW SHOWERS AROUND THROUGHOUT THE FORECAST AREA FRIDAY
AFTERNOON UNTIL THAT SHORTWAVE MOVES OFF TO THE EAST. HIGH
PRESSURE MOVES OFF TO THE SOUTHEAST ON SATURDAY AND ALLOWS THE
WARM STICKY AIR TO RETURN. SHOWERS MOVE IN ON SUNDAY AS A COLD
FRONT MOVES IN FROM THE NORTHWEST. CURRENT INDICATIONS ARE FOR THE
FRONT TO STALL ALONG THE COAST SUNDAY NIGHT UNTIL LOW PRESSURE
MOVES SLOWLY UP THE COAST MONDAY INTO TUESDAY. HIGH PRESSURE
CLEARS THINGS OUT FOR WEDNESDAY.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /THROUGH THURSDAY/...MVFR AND IFR CONDITIONS IN
NUMEROUS TSTMS THIS AFTERNOON AND THRU THE EVENING TIL ABOUT
MIDNIGHT. STRONG DOWNBURSTS ARE EXPECTED WITH SOME OF THESE
STORMS. THE COLD FRONT WILL MOVE ACROSS THE REGION BY AROUND
06-09Z WITH A WINDSHIFT TO THE WEST BEHIND THE FROPA AND THEN
CONDITIONS BECOMING VFR AND CONTINUE VFR CLR FOR THURSDAY.
LONG TERM /THURSDAY THROUGH SUNDAY/...
PATCHY VALLEY FOG...ESPECIALLY ALONG THE CONNECTICUT VALLEY
THURSDAY NIGHT. BRIEFLY MVFR CONDITIONS WITH SCATTERED SHOWERS
FRIDAY AFTERNOON AND EVENING. MORE WIDESPREAD SHOWER ACTIVITY
DEVELOPING MIDDAY SUNDAY.
&&
.MARINE...
SHORT TERM /THROUGH THURSDAY/...WILL CONTINUE THE SCA THRU THE
NIGHT AS WINDS NEAR SCA CRITERIA AND SEAS CURRENTLY BUILDING.
WINDS WILL REMAIN GUSTY AHEAD OF THE FRONT TIL AROUND MIDNIGHT
ALLOWING SEAS TO BUILD FURTHER. LATE TONIGHT AND TOWARD MORNING
WINDS WILL SHIFT TO THE WEST AND DIMINISH ALSO KNOCKING DOWN THE
SEAS.
LONG TERM /THURSDAY THROUGH SUNDAY/...
SMALL CRAFT ADVISORY MAY BE NEEDED FOR GUSTY WINDS AHEAD OF THE
COLD FRONT LATE SUNDAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR ANZ153-154.
SMALL CRAFT ADVISORY UNTIL 8 AM EDT THURSDAY FOR ANZ150>152.
&&Hazardous weather outlook, Jul 9, 2:12 AM EST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
312 AM EDT WED JUL 9 2008
MEZ007>009-012>014-018>028-NHZ001>010-013-014-100715-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
312 AM EDT WED JUL 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL APPROACH THE REGION LATER TODAY...THEN EXIT THE
COAST BY THURSDAY MORNING. SHOWERS AND THUNDERSTORMS WILL DEVELOP
ALONG AND AHEAD OF THIS FRONT. SOME THUNDERSTORMS COULD CONTAIN
STRONG WINDS AND HAIL.
THE STORM PREDICTION CENTER HAS THE REGION IN A SLIGHT RISK OF
SEVERE THUNDERSTORMS FOR LATER TODAY AND EARLY TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
ANZ150>154-100715-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
312 AM EDT WED JUL 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS THE REGION IN A SLIGHT RISK OF
SEVERE THUNDERSTORMS FOR LATER TODAY AND EARLY TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 9, 12:25 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
125 PM EDT WED JUL 9 2008
MEZ007-008-091815-
NORTHERN FRANKLIN-NORTHERN OXFORD-
125 PM EDT WED JUL 9 2008
...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND FRANKLIN COUNTY
THROUGH 215 PM EDT...
AT 125 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER GRAFTON NOTCH STATE PARK...OR ABOUT
15 MILES NORTH OF BETHEL...MOVING NORTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND GRAFTON NOTCH STATE
PARK...ANDOVER...SOUTH ARM...ROXBURY...BYRON...MOUNT BLUE STATE PARK
AND WELD THROUGH 215 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.
MC
Special weather statement, Jul 9, 1:31 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
231 PM EDT WED JUL 9 2008
MEZ008-009-091915-
CENTRAL SOMERSET-NORTHERN FRANKLIN-
231 PM EDT WED JUL 9 2008
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 315 PM EDT...
AT 231 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF MADRID...OR ABOUT 16
MILES SOUTHEAST OF RANGELEY...MOVING NORTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MADRID...PHILLIPS...
REDINGTON...AVON...SALEM...NEW PORTLAND...KINGFIELD AND CARRABASSETT
VALLEY THROUGH 315 PM EDT.
TORRENTIAL DOWNPOURS ARE LIKELY WITH THIS STORM...AND GUSTY WINDS
OF 35 TO 45 MPH ARE POSSIBLE.
MC
Special weather statement, Jul 9, 1:49 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
249 PM EDT WED JUL 9 2008
NHZ006-008-009-091915-
BELKNAP-MERRIMACK-SOUTHERN CARROLL-
249 PM EDT WED JUL 9 2008
...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...MERRIMACK COUNTY
AND CARROLL COUNTY THROUGH 315 PM EDT...
AT 249 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WEST FRANKLIN...OR ABOUT 3 MILES
NORTH OF FRANKLIN...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WEST FRANKLIN...
LOCHMERE...TILTON-NORTHFIELD...TILTON...SANBORNTON...NORTHFIELD...NEW
HAMPTON...HILL...FRANKLIN AND LACONIA THROUGH 315 PM EDT.
HEAVY DOWNPOURS AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
MC
Special weather statement, Jul 9, 2:02 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
302 PM EDT WED JUL 9 2008
NHZ002-003-091945-
NORTHERN GRAFTON-SOUTHERN COOS-
302 PM EDT WED JUL 9 2008
...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY AND COOS COUNTY
THROUGH 345 PM EDT...
AT 302 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF NORTH WOODSTOCK...
OR ABOUT 4 MILES SOUTHWEST OF LINCOLN...MOVING NORTHEAST AT 30 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND NORTH
WOODSTOCK...LOST RIVER...WOODSTOCK...LINCOLN...FRANCONIA NOTCH STATE
PARK...TWIN MOUNTAIN...CARROLL...RANDOLPH...PINKHAM NOTCH AND MOUNT
WASHINGTON THROUGH 345 PM EDT.
HEAVY DOWNPOURS AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
MC
Special weather statement, Jul 9, 2:15 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
315 PM EDT WED JUL 9 2008
MEZ009-014-092000-
CENTRAL SOMERSET-SOUTHERN SOMERSET-
315 PM EDT WED JUL 9 2008
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 400 PM
EDT...
AT 315 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM NEW
PORTLAND TO CARATUNK MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND THE FORKS...NEW PORTLAND...LAKE
MOXIE...CARATUNK...MOSCOW...BINGHAM...SOLON...EMBDEN...MAYFIELD AND
BRIGHTON THROUGH 400 PM EDT.
WIND GUSTS OF 35 TO 45 MPH...AND HEAVY DOWNPOURS CAN BE EXPECTED AS
THIS WEATHER MOVES THROUGH.
APFFEL
Special weather statement, Jul 9, 2:34 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
334 PM EDT WED JUL 9 2008
MEZ018-023-NHZ006-009-010-013-092015-
BELKNAP-COASTAL YORK-INTERIOR ROCKINGHAM-INTERIOR YORK-SOUTHERN
CARROLL-STRAFFORD-
334 PM EDT WED JUL 9 2008
...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...YORK COUNTY...ROCKINGHAM COUNTY AND CARROLL COUNTY THROUGH
415 PM EDT...
AT 334 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 7
MILES WEST OF OSSIPEE TO 9 MILES WEST OF EXETER...MOVING NORTHEAST
AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
PAWTUCKAWAY STATE PARK...NORTHWOOD MEADOWS STATE PARK...MIRROR
LAKE...MELVIN VILLAGE...EAST ALTON...CENTER BARNSTEAD...ALTON
BAY...WOLFEBORO...STRAFFORD AND SANDOWN THROUGH 415 PM EDT.
HEAVY DOWNPOURS AND GUSTY WINDS OF 40 TO 50 MPH HAVE BEEN REPORTED
WITH THIS LINE OF STORMS.
MC
Thunderstorm Wind, Carroll
- When
- July 9, 2:48 PM EST to 2:52 PM EST
- Where
- Carroll County, 0.69 mi N of Water Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.690, -71.180
A severe thunderstorm downed trees in Ossipee and Tuftonboro.
Thunderstorm Wind, Grafton
- When
- July 9, 2:56 PM EST to 2:59 PM EST
- Where
- Grafton County, 0.85 mi NW of Riverside Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 43.760, -71.690
A severe thunderstorm downed a large tree on power lines in Plymouth.
Thunderstorm Wind, Carroll
- When
- July 9, 3:00 PM EST to 3:04 PM EST
- Where
- Carroll County, 0.85 mi NE of Effingham Falls
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.810, -71.040
A severe thunderstorm downed trees in Freedom.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 9, 20083 deaths · 3 injured · 3 events
- Excessive Heat in California, July 9 to 10, 20082 deaths · 5 events
- Flash Flooding and Hail in Nebraska, July 9, 2008$2.0 million · 1.25 in hail · 22 events
- Tornado and Hail in Virginia, July 9, 2008$514,000 · EF1 · 14 events
- Damaging Winds and Lightning Strikes in Georgia, July 9, 20081 injured · $293,000 · 50 kt wind · 5 events
- Damaging Winds in Virginia, July 9, 2008$103,000 · 65 kt wind · 23 events
- Hail and Damaging Winds in Mississippi, July 9 to 10, 2008$105,000 · 1.75 in hail · 8 events
- Flash Flood and Hail in South Carolina, July 9, 2008$120,000 · 80 kt wind · 3 events
- Hail and Damaging Winds in North Carolina, July 9, 2008$33,000 · 65 kt wind · 20 events
- Hail in Minnesota, July 9, 2008$55,000 · 1 in hail · 1 event
- Lightning Strikes in Massachusetts, July 9, 2008$40,000 · 2 events
- Damaging Winds in Arkansas, July 9, 2008$35,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122965, 122967, 122968.